Colorado, 2020

Hail in Colorado, March 23, 2020

March 23, 2020 · NWS PUB · 1 event in 1 county or zone

AN isolated strong thunderstorm over rural parts of Kiowa County, Colorado produced penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

AN isolated strong thunderstorm over rural parts of Kiowa County, Colorado produced penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 23, 8:01 PM MST, 14 minutes earlier.

Area forecast discussion, Mar 23, 8:01 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
901 PM MDT Mon Mar 23 2020

.UPDATE...
Issued at 855 PM MDT Mon Mar 23 2020

Updated the pop grids based on the latest radar data. Isolated to
scattered showers and thunderstorms are expected to continue,
mainly north of Highway 50 across the Plains. These thunderstorms
will push off to the east and should dissipate by midnight.
Thunderstorms will be capable of producing lightning, gusty
outflow winds and small hail.  Mozley

UPDATE Issued at 618 PM MDT Mon Mar 23 2020

Updated to expire the Red Flag Warning that was in effect through
6 PM this evening. Winds have started to subside and humidity
values are slowly recovering.

Upgraded the Fire Weather Watch that was in effect for Wednesday
to a Red Flag Warning. Added the San Luis Valley to the warning.
Dropped Kiowa and Prowers Counties as humidity values look to
remain above 15 percent with moisture pooled out near the Kansas
border. Also issued a Fire Weather Watch for Thursday for all the
Eastern Plains given the expected conditions.

This will not be the week for outdoor burning activities. If they
are planned, it is highly encouraged that they be postponed until
another time. Mozley

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 346 PM MDT Mon Mar 23 2020

Main forecast concerns and challenges are with continued snow
showers across the Continental Divide through this evening, high
fire danger through early evening, and scattered showers and
isolated storms through mid evening.

High fire danger expected to continue this afternoon, as surface low
over southeast Colorado continues to deepen and winds/gusts
increase. The trend of winds quickly increasing out of the southwest
with dewpoints falling continues at this time, and will continue
over the next 2-3 hours. Locations along the I-25 corridor over far
southern are noting RH values at or just below 15%. Once again, as
this low continues to move east this afternoon, these similar
conditions with gusty southwest winds will be observed over more
locations along the I-25 corridor. Gusty winds may persist a little
this evening, however, won't be quite as high as what is
occurring now.

As upper level flow increases and mid level energy approaches, will
continue to see snow showers across the Continental Divide increase.
Expect this to persist this evening, with a diminishing trend likely
after midnight as wave departs to the east. Once again, only light
accumulations are expected during this time. Elsewhere, as surface
low continue to deepen, strong southerly flow advecting higher
dewpoints into far eastern Colorado. This is helping to support a
narrow ribbon of instability over eastern Colorado. Surface trough
axis along/ahead of the surface low could support some isolated
showers with a few thunderstorms this afternoon across far eastern
Colorado. Instability is increasing, however it will remain on the
weaker side with some capping in place. This will limit intensity,
with severe weather not expected during this time. Will continue to
monitor precip trends for later this evening, as guidance focusing
in on additional shower and thunderstorm development just to the
north and northeast of the area. Already steep lapse rates are
expected to steepen this evening and with a fairly stout mid level
wave moving through, should see showers and storms increase in
coverage. There is a possibility that this development could clip
Kiowa county, and did increase pops over this area. The steepening
lapse rates could support more robust development this evening,
however, these storms should remain elevated. If there were to be
any more organized storms that clip the area, anticipate hail to be
the main threat.

.LONG TERM...(Tuesday night through Monday)
Issued at 346 PM MDT Mon Mar 23 2020

Tuesday night through Thursday...An upper low pressure trough over
the Pacific NW will strengthen late Tue and drop south along the
West Coast. This will increase the flow aloft and shift it to a more
southwest direction across the Four Corners for both Wed and Thu,
leading to strong downslope flow. Dry and warm conditions are
anticipated across much of the forecast area on Wed, so went ahead
and issued a Fire Weather Watch for all of the eastern plains for
Wed. Thu is a similar scenario, though a cold front will be lurking
to the north and the forecast will rely heavily on how far south
that front pushes to during the day. Expect high temps in the 50s
for the high valleys both Wed and Thu, and in the upper 60s to upper
70s for the plains on Wed, with a wider spread of 60s and 70s for
the plains on Thu. One thing to watch for will be the overnight low
temps across the plains both Wed morning and again Thu morning,
where a range of 35F to 40F is forecast with RH levels only climbing
into the 50 to 60 percent range.

Friday and Saturday...GFS and EC models indicate the upper trough
will move across the state bringing a good amount of moisture to the
forecast area for Fri and Sat, though they disagree on the strength
and movement speed. The GFS closes off the upper low and moves it
across the area a little further south, while the EC is much more
progressive with less overall pcpn. The ensembles are somewhere in
the middle which is a more likely scenario, with the trough
remaining open but taking a slightly more southern route. Plan on
cloudy and much cooler conditions with a good shot of moisture
starting late Thu night, and lasting into Sat morning. Temps are
forecast to drop about 15 to 20 degrees from Thu to Fri, and staying
steady through Sat with highs in the 40s for the high valleys both
days, and in the upper 40s to upper 50s for the plains. Stay tuned
for developing mt snow amounts with this event as it nears.

Sunday and Monday...As the upper low moves east, a brief break for
the state is expected before another low pressure trough drops down
into the Great Basin. At this time forecast confidence is low on
that feature, so plan on a gradual warm up and predominantly dry
conditions to start the next work week. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 346 PM MDT Mon Mar 23 2020

VFR and mainly dry conditions still expected for much of the period.
There could be a small window early this evening when ALS could see
some scattered rain showers. Development should remain limited and
have not included any precip in the TAFs at this time. However, do
think coverage of rain showers this evening could be a little higher
for COS, and did add a VCSH. At this time, don't expect any thunder
at COS, as it should stay to the east. Winds will continue to be
gusty out of the south southwest this afternoon, and remain elevated
into early evening. Winds then expected to diminish later this
evening, with COS and PUB then observing a wind shift to the north
northwest.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM MDT Wednesday for COZ222-224-
226>233-235-237.

Fire Weather Watch from Thursday morning through Thursday
evening for COZ222-227>237.

&&

UPDATE...MOZLEY
SHORT TERM...RODRIGUEZ
LONG TERM...MOORE
AVIATION...RODRIGUEZ
Hazardous weather outlook, Mar 23, 8:50 AM MST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
950 AM MDT Mon Mar 23 2020

COZ058>089-093>099-241300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
950 AM MDT Mon Mar 23 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow showers will develop over the mountains this afternoon,
persisting into the evening. Snow accumulations of 1 to 3 inches
will be possible along the Continental Divide by late evening, while
the remainder of the mountains see lighter amounts.

Strong winds and low relative humidity will develop over the
southern Interstate 25 corridor and adjacent plains this afternoon,
with high fire danger in these areas as a result.

Isolated thunderstorms will also be possible this afternoon and
evening, mainly over the mountains and far eastern plains near the
Kansas border. The main threat from any storms will be lightning,
along with wind gusts to 50 mph and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong winds and low relative humidity is expected on Wednesday
and Thursday creating high fire danger.

A potentially high impact winter storm is expected to develop
over the region Friday and Saturday, and is expected to bring
snow to the mountains and potentially over the lower elevations.
There is still a lot of uncertainty of the track of the storm,
so stay tuned for updates.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over Continental Divide locations this afternoon and
tonight.

RODRIGUEZ/27

In the hours before

Special weather statement, Mar 23, 6:14 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
714 PM MDT Mon Mar 23 2020

COZ089-095-240200-
Crowley County CO-Western Kiowa County CO-
714 PM MDT Mon Mar 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA AND
NORTHEASTERN CROWLEY COUNTIES UNTIL 800 PM MDT...

At 714 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Wild Horse Point, or 35 miles north of La Junta,
moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Haswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3838 10304 3838 10382 3852 10384 3852 10351
      3853 10350 3853 10317 3861 10317 3862 10306
      3861 10306
TIME...MOT...LOC 0114Z 266DEG 30KT 3849 10365

kam
Special weather statement, Mar 23, 7:12 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
812 PM MDT Mon Mar 23 2020

COZ095-240245-
Western Kiowa County CO-
812 PM MDT Mon Mar 23 2020

...SPECIAL WEATHER STATEMENT...

At 812 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wild Horse Point, or 35 miles north of La Junta,
moving east at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Haswell.

LAT...LON 3858 10309 3831 10314 3837 10349 3852 10350
      3853 10317 3858 10317
TIME...MOT...LOC 0212Z 277DEG 17KT 3848 10342

28
Special weather statement, Mar 23, 7:47 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
847 PM MDT Mon Mar 23 2020

COZ095-240300-
Western Kiowa County CO-
847 PM MDT Mon Mar 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA COUNTY UNTIL
900 PM MDT...

At 847 PM MDT, Doppler radar was tracking a strong thunderstorm over
Haswell, or 39 miles northeast of North La Junta, moving east at 25
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Haswell.

LAT...LON 3840 10293 3843 10328 3852 10328 3853 10317
      3857 10317 3861 10291
TIME...MOT...LOC 0247Z 268DEG 22KT 3848 10319

28
Special weather statement, Mar 23, 7:55 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
855 PM MDT Mon Mar 23 2020

COZ095-240315-
Western Kiowa County CO-
855 PM MDT Mon Mar 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA COUNTY UNTIL
915 PM MDT...

At 855 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haswell, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Haswell.

LAT...LON 3841 10298 3844 10328 3852 10327 3853 10317
      3858 10317 3861 10295
TIME...MOT...LOC 0255Z 276DEG 17KT 3850 10322

28
Special weather statement, Mar 23, 8:07 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
907 PM MDT Mon Mar 23 2020

COZ089-240330-
Crowley County CO-
907 PM MDT Mon Mar 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROWLEY COUNTY UNTIL
930 PM MDT...

At 907 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Crowley, or 36 miles northwest of La Junta, moving
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Crowley County.

LAT...LON 3852 10383 3851 10361 3827 10369 3838 10401
      3852 10397
TIME...MOT...LOC 0307Z 283DEG 19KT 3843 10391

28

The radar

The Pueblo radar (KPUX), 96 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kiowa

When
March 23, 8:15 PM MST to 8:16 PM MST
Where
Kiowa County, 4.8 mi ENE of Haswell
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
38.480, -103.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937940.